Treatments for Relapsed and Refractory Multiple Myeloma - Episode 9

Toxicity Management in Second-Line Treatment of R/R MM

July 30, 2018

Ravi Vij, MD:The use of ixazomib/lenalidomide (Ninlaro/Revlimid), and dexamethasone is also supported by the tolerability of the regimen in older individuals. The drug has good oral tolerability. Ixazomib is a drug that causes, in some patients, nausea, but the fact is, that if you take preventive measures, generally the side effect is mild. It is rare in my practice to see patients who have repeated episodes of emesis, requiring us to stop the drug. The other thing is that the drug, though associated with some neuropathy, is also much less than what we have seen with drugs like bortezomib (Velcade) in the past. The effect on the hematopoietic system certainly is there, but the fact is that once again, the effect on platelets especially is cyclical and manageable. So, overall, the drug regimen is well tolerated.

Another thing that we see sometimes with ixazomib is the development of a rash. Sometimes it’s difficult to know whether the rash happened because of lenalidomide, if used in the regimen, or ixazomib. There are truly some patients that have ixazomib-induced rashes, but fortunately they’re rare. One knows that one has to be cautious when we use any drug, but ixazomib, I think in the spectrum of tolerability, is toward the more favorable end of that spectrum.

What take-home would I deliver to people who are looking at possibly using ixazomib with lenalidomide and dexamethasone? I would say that the regimen is convenient. It is effective even for a high-risk subgroup of patients. It is a regimen that is well tolerated, and it is a regimen that I think, in the appropriate patient, pays dividends.

Transcript edited for clarity.


CASE: A 72-year-old Caucasian Man With Relapsed Multiple Myeloma

September 2016

  • Patient history: At the age of 72, a Caucasian man was diagnosed with multiple myeloma; R-ISS stage I
  • Other relevant history includes hypertension and difficulty walking up stairs
  • He was treated with lenalidomide/dexamethasone and achieved a VGPR
  • Treatment duration was 9 months; patient subsequently discontinued therapy 12 months ago

June 2018

  • On routine follow-up, patient complains of increasing problems with fatigue, and has rising levels of M protein
  • Laboratory results:
    • Hb, 9.6 g/dL
    • Ca2+9.2 mg/dL
    • Creatinine, 0.8 mg/dL
    • M-protein, 3.0 g/dL
    • 30% plasma cells in bone marrow
  • Cytogenetics/FISH: del(17p)
  • ECOG PS: 2